Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 76, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2022, 7:48 PM MST for Cochise County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2022, 7:48 PM MST (02:48 UTC)
- Expired
- Jul 27, 2022, 8:30 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WUUS55 KTWC 280248
SVRTWC
AZC003-280330-
/O.NEW.KTWC.SV.W.0076.220728T0248Z-220728T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
748 PM MST Wed Jul 27 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Cochise County in southeastern Arizona...
* Until 830 PM MST.
* At 748 PM MST, a severe thunderstorm was located over Tombstone, or
17 miles northeast of Sierra Vista, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tombstone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3172 11015 3179 11013 3177 10991 3160 10998
TIME...MOT...LOC 0248Z 294DEG 10KT 3173 11008
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KRG1 follow-up statement
761
WWUS55 KTWC 280322
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
822 PM MST Wed Jul 27 2022
AZC003-280332-
/O.EXP.KTWC.SV.W.0076.000000T0000Z-220728T0330Z/
Cochise-
822 PM MST Wed Jul 27 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 830 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 3172 11015 3179 11013 3177 10991 3160 10998
TIME...MOT...LOC 0322Z 294DEG 10KT 3170 10999
$$
KRGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:55 PM MST, 5 hours 53 minutes earlier.
Area forecast discussion, Jul 27, 1:55 PM MST, 5 hours 53 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 155 PM MST Wed Jul 27 2022 .SYNOPSIS...Abundant moisture associated with a favorable monsoon flow pattern will allow for periods of numerous showers and thunderstorms to develop the next few days which could result in local flooding and flash flooding across the area. Cooler than average high temperatures will also be a result of this pattern. && .DISCUSSION...Convection has been going since late morning mainly over the higher terrain. A weak upper level low has moved into southwest New Mexico and will continue slowly moving west/northwest over the next couple of days. This feature will help give storms some upper level support. For the rest of the afternoon expect continued convection mainly over the higher terrain. This evening hi-res guidance shows a line of storms forming from northern Graham County down to the international border and slowly moving westward, likely aided by the upper level low. The main threat from storms will be heavy rainfall with flash flooding a possibility. Storms will likely dissipate by midnight. Models keep the low around central/southern Arizona over the next couple of days. Winds at 500mb will be between 15-20 knots in the eastern portion of the CWA. It's not much but could lead to better organized and longer-lived storms. PWAT values will remain above normal leading to a continued heavy rainfall threat with overnight storms possible Thursday and Friday nights. Over the weekend into early next week high pressure begins to move back towards the Four Corners region as an upper level low moves into the Pacific Northwest. This puts us back into a more normal Monsoon pattern. Moisture will still be around so expect continued scattered convection each afternoon and evening this weekend into next week. Temperatures will remain 2-5 degrees below normal over the next 7 days. && .AVIATION...Valid through 29/00Z. Scattered TSRA with isolated +TSRA likely to develop this afternoon into the evening hours then again Thursday. Convection will start to wane this evening after about 27/03Z. Lower cigs between 4-7k ft AGL can be expected around precipitation, including gusty winds in excess of 30 kts. Otherwise, cloud bases range 8-12k ft AGL with SCT-BKN coverage. Sfc winds will follow normal diurnal trends with speeds less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture in place will bring more widespread showers and thunderstorms, providing a greater potential for heavy rainfall. Most locations should see at least a wetting rain into next week, with many locations seeing areal averages greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Thursday night for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 27, 5:27 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
527 PM MST Wed Jul 27 2022
AZZ508-512-280115-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
527 PM MST Wed Jul 27 2022
...A strong thunderstorm will impact portions of northeastern Cochise
County through 615 PM MST...
At 527 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Chiricahua National Monument, or 13 miles west of
Steins, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
San Simon.
This includes the following highways...
Interstate 10 between mile markers 367 and 391.
Route 186 between mile markers 350 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3203 10915 3204 10958 3236 10943 3226 10905
3223 10905
TIME...MOT...LOC 0027Z 090DEG 7KT 3217 10921
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 27, 6:16 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
616 PM MST Wed Jul 27 2022
AZZ508-509-511-512-280200-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
616 PM MST Wed Jul 27 2022
...A strong thunderstorm will impact portions of southeastern Graham
and north central Cochise Counties through 700 PM MST...
At 616 PM MST, Doppler radar was tracking a strong thunderstorm over
Bowie, or 22 miles east of Willcox, moving northwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willcox and Bowie.
This includes the following highways...
Interstate 10 between mile markers 344 and 372.
Route 186 between mile markers 330 and 348.
Route 191 between mile markers 88 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3235 10929 3209 10959 3214 10984 3252 10977
TIME...MOT...LOC 0116Z 121DEG 5KT 3234 10947
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KRGSpecial weather statement, Jul 27, 7:45 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
745 PM MST Wed Jul 27 2022
AZZ507-513-280330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
745 PM MST Wed Jul 27 2022
...A strong thunderstorm will impact portions of west central Cochise
County through 830 PM MST...
At 744 PM MST, Doppler radar was tracking a strong thunderstorm over
Tombstone, or 18 miles northeast of Sierra Vista, moving southeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tombstone.
This includes the following highways...
Route 80 between mile markers 312 and 322.
Route 82 between mile markers 64 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3173 11017 3179 11012 3175 10991 3162 10998
TIME...MOT...LOC 0244Z 294DEG 10KT 3174 11008
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KRGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 27, 5:09 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 27, 5:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 27, 5:33 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Jul 27, 6:05 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 6:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 27, 6:18 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Jul 27, 6:44 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 27, 6:56 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 27, 7:45 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 28, 8:04 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 28, 10:03 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 28, 10:29 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 28, 11:03 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:25 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:27 AM MST | Flash Flood Warning | TWC | Graham, Pinal | 3 hr |
| Jul 28, 11:59 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 12:09 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 28, 12:32 PM MST | Special Weather Statement | TWC | Graham | 43 min |
| Jul 28, 12:47 PM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 28, 1:19 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 5 hr |
| Jul 28, 3:17 PM MST | Flash Flood Warning | TWC | Santa Cruz | 118 min |
| Jul 28, 4:19 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Jul 28, 4:48 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.